Alert archive / Ohio / Dense Fog Advisories in 2021

Dense Fog Advisory 7, NWS Cleveland, OH

December 29, 202116 counties in Ohio; Crawford County, Erie County, Pennsylvania

NWS Cleveland, OH issued this dense fog advisory at Dec 29, 2021, 4:35 AM EST for 16 counties in Ohio; Crawford County, Erie County, Pennsylvania. It took effect at Dec 29, 2021, 5:00 AM EST. It was in force for 4 hr.

The area

The counties it named.

The facts

Issued
Dec 29, 2021, 4:35 AM EST (09:35 UTC)
In effect from
Dec 29, 2021, 5:00 AM EST
Expired
Dec 29, 2021, 9:07 AM EST
In force
4 hr
Issued by
NWS Cleveland, OH

Counties Ashtabula County, OH, Cuyahoga County, OH, Erie County, OH, Geauga County, OH, Huron County, OH, Lorain County, OH, Lucas County, OH, Mahoning County, OH, Medina County, OH, Ottawa County, OH, Portage County, OH, Sandusky County, OH, Seneca County, OH, Summit County, OH, Trumbull County, OH, Wood County, OH, Crawford County, PA, Erie County, PA

The radar

The Cleveland radar (KCLE), 1 km from the middle of the area, began a volume at 09:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 00:00Z, 9.6 hours before the alert went out and 186 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 00:00Z on 2021-12-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 00:00Z on 2021-12-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 800 square meters per square second.1939587897117136156Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
632 m above ground
0-6 km bulk shear
109 kt
0-1 km storm-relative helicity
800 m²/s²
0-3 km storm-relative helicity
1337 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

590 
WWUS71 KCLE 290935
NPWCLE

URGENT - WEATHER MESSAGE
National Weather Service Cleveland OH
435 AM EST Wed Dec 29 2021

OHZ003-006>011-013-014-018>023-033-PAZ002-003-291500-
/O.NEW.KCLE.FG.Y.0007.211229T1000Z-211229T1500Z/
Lucas-Wood-Ottawa-Sandusky-Erie-Lorain-Cuyahoga-Geauga-
Ashtabula Inland-Seneca-Huron-Medina-Summit-Portage-Trumbull-
Mahoning-Southern Erie-Crawford-
Including the cities of Toledo, Bowling Green, Perrysburg, 
Port Clinton, Oak Harbor, Genoa, Fremont, Bellevue, Clyde, 
Sandusky, Huron, Lorain, Elyria, North Ridgeville, Avon Lake, 
Cleveland, Chardon, South Russell, Bainbridge, Chesterland, 
Middlefield, Burton, Jefferson, Orwell, Andover, Roaming Shores, 
Tiffin, Fostoria, Norwalk, Willard, Brunswick, Medina, Wadsworth,
Akron, Kent, Aurora, Streetsboro, Ravenna, Warren, Niles, 
Youngstown, Boardman, Austintown, Edinboro, Corry, Union City, 
Meadville, and Titusville
435 AM EST Wed Dec 29 2021

...DENSE FOG ADVISORY IN EFFECT UNTIL 10 AM EST THIS MORNING...

* WHAT...Visibility less than one mile in dense fog.

* WHERE...Portions of northwest Pennsylvania and north central, 
  northeast and northwest Ohio.

* WHEN...Until 10 AM EST this morning.

* IMPACTS...Hazardous driving conditions due to low visibility.

* ADDITIONAL DETAILS...Dense fog is expected to linger through the
  morning commute, with visibilities as low as 1/4SM at times. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If driving, slow down, use your headlights, and leave plenty of
distance ahead of you.

&&

$$

For more information from the National Weather Service visit
http://www.weather.gov/cle
1 follow-up statement
275 
WWUS71 KCLE 291407
NPWCLE

URGENT - WEATHER MESSAGE
National Weather Service Cleveland OH
907 AM EST Wed Dec 29 2021

OHZ003-006>011-013-014-018>023-033-PAZ002-003-291515-
/O.CAN.KCLE.FG.Y.0007.000000T0000Z-211229T1500Z/
Lucas-Wood-Ottawa-Sandusky-Erie-Lorain-Cuyahoga-Geauga-
Ashtabula Inland-Seneca-Huron-Medina-Summit-Portage-Trumbull-
Mahoning-Southern Erie-Crawford-
Including the cities of Toledo, Bowling Green, Perrysburg, 
Port Clinton, Oak Harbor, Genoa, Fremont, Bellevue, Clyde, 
Sandusky, Huron, Lorain, Elyria, North Ridgeville, Avon Lake, 
Cleveland, Chardon, South Russell, Bainbridge, Chesterland, 
Middlefield, Burton, Jefferson, Orwell, Andover, Roaming Shores, 
Tiffin, Fostoria, Norwalk, Willard, Brunswick, Medina, Wadsworth,
Akron, Kent, Aurora, Streetsboro, Ravenna, Warren, Niles, 
Youngstown, Boardman, Austintown, Edinboro, Corry, Union City, 
Meadville, and Titusville
907 AM EST Wed Dec 29 2021

...DENSE FOG ADVISORY IS CANCELLED...

Although a few patches of fog remain, visibilities have improved 
across the area. Remain cautious while driving this morning and 
slow down if you encounter variable conditions. 

$$

For more information from the National Weather Service visit
http://www.weather.gov/cle

What forecasters said that day

The local office's own words before this dense fog advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before this dense fog advisory went out at Dec 29, 3:19 AM EST, 1 hour 16 minutes earlier.

Area forecast discussion, Dec 29, 3:19 AM EST, 1 hour 16 minutes before
Area Forecast Discussion
National Weather Service Cleveland OH
319 AM EST Wed Dec 29 2021

.SYNOPSIS...
A weak high pressure system will build over the area for
the first half of Wednesday. Low pressure centered over Ontario will
move a cold front east across the area beginning Wednesday
evening into Thursday. High pressure will again build over the
area on Thursday into Friday before the next low pressure system
will impact the area Friday afternoon through the weekend.

&&

.NEAR TERM /THROUGH THURSDAY/...
Patchy fog has begun to develop across the area, with the
largest reductions in visibilities reported throughout the
northern counties. Visibilities in these areas are as low as 1SM
up to 5SM. This will be the primary weather concern through
approximately 14Z and will need to continue to be monitored for
more widespread development. With low confidence in the extent
of fog through the morning hours, have opted to put it in the
HWO but have held off on any headlines. It is important to note
that patchy fog will likely linger through the morning commute,
so motorists should use caution and allow plenty of distance to
stop.

Once the fog dissipates this morning, much of today will remain
dry as a weak high pressure lingers over the area. High
temperatures will reach into the low 40s. This will be fairly
short lives as another low pressure tracks northeast into
Ontario this afternoon, moving a cold front across the area
beginning this evening near 00Z. This will result in rain/snow
showers to gradually push east overnight. With overnight lows
expected to range from the low 30s in NW OH to the upper 30s
across the southeastern tier of counties, much of the
precipitation will likely be a rain/snow mix, resulting little
to no snow accumulation. Showers will diminish from west to east
on Thursday as the cold front moves east of the area. Behind the
departing front, another high pressure system will build over
the area bringing another short period of dry conditions across
the area. High temperatures on Thursday will be a bit warmer
reaching into the low to mid 40s.

&&

.SHORT TERM /THURSDAY NIGHT THROUGH SATURDAY NIGHT/...
Mainly dry warm front pushes back northeastward into the region
Thursday night into Friday as a stronger surface low organizes over
the southern plains area. This is response to a sharply digging
upper trough over the four corners region, and will eject into the
plains. Surface low will then race up the Ohio Valley into the
southern Great Lakes as the southwest flow aloft continues to be
very active. The moisture axis where the strongest low level
moisture advection occurs will set up just to the south of the CWA
however, and our area will get split by that and a deformation zone
to the north. The forecast is not dry by any means, but this could
be the difference in significant amounts of rain in the short term.
A shift in that moisture axis northward by 150 miles could result in
a major change to the forecast rain amounts. Otherwise, given the
aforementioned storm track, mild conditions are expected again in
the short term, but will be in the midst of changing for the fat
western zones as Canadian high pressure will replace the milder
airmass behind the cold front as we head into the long term
period.

&&

.LONG TERM /SUNDAY THROUGH TUESDAY/...
850mb temperatures plummet from the mid single digits to the minus
teens by 00Z Monday. A trailing upper trough axis brings snow to the
region Sunday, which will be largely dependent on the remaining
available low level moisture in the column as to how impactful this
could end up being. At the same time, northwesterly flow brings a
lake effect component into the mix. Will have POPs showing this
accordingly, but to not want to commit to specific wind directions
and targeted areas yet for days 5 and 6. However, still want to make
sure it will be known that lake effect snow is a distinct possibility
for the end of the weekend into the beginning of next week until the
track of the surface high into the central Appalachians makes the
low level flow non supportive of such activity. Likely going to be
into below freezing max temperatures Sunday and Monday with slow
modification into the middle of next week.

&&

.AVIATION /06Z Wednesday THROUGH Sunday/...
Poor aviation conditions are expected to persist through this
TAF period. Tonight, a mix of IFR and LIFR ceilings will move
over all terminals with visibilities of 5SM or less. Currently,
KCLE, KERI, KCAK, and KYNG are all experiencing drizzle which
has locally reduced the visibility. This drizzle should taper
off by 09Z, which is when the concern will shift to the
potential for fog formation. With this update, opted to include
fog in the KTOL TAF with highest confidence of fog developing
there. However, with areas of patchy fog expected, it cannot be
ruled out in regards to impacting the remaining terminals. The
best window for fog will be 09Z to 14Z. After that, visibilities
should begin to increase, however IFR ceilings will persist over
the area. No widespread precipitation is expected during this
TAF period, however have opted to mention VCSH at the end of the
period for western terminals as another low pressure tracks
northeast towards the area. Winds through the period should
generally be light and variable.

Outlook...Non-VFR possible in rain on Wednesday night. Non-VFR
likely within rain on Friday night and Saturday.

&&

.MARINE...
While the weather pattern remains active for Lake Erie with frequent
precipitation through the forecast periods, the lake impacts should
be modest. Wind directions will change quite frequently as previous
forecasts have suggested given the fact that surface lows and highs
will be tracking either directly over the lake or in the near
vicinity of it. That said, sustained winds and wind gusts should
stay below 15kts until Saturday. Once waves subside today, heights
should be less than 3ft through Saturday as well.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...None.
PA...None.
MARINE...None.

&&

SYNOPSIS...Campbell
NEAR TERM...Campbell
SHORT TERM...26
LONG TERM...26
AVIATION...Campbell
MARINE...26
Hazardous weather outlook, Dec 29, 3:27 AM EST, 1 hour 8 minutes before
Hazardous Weather Outlook
National Weather Service Cleveland OH
327 AM EST Wed Dec 29 2021

OHZ017-027>033-036>038-047-089-PAZ001-300830-
Hancock-Wyandot-Crawford-Richland-Ashland-Wayne-Stark-Mahoning-
Marion-Morrow-Holmes-Knox-Ashtabula Lakeshore-Northern Erie-
327 AM EST Wed Dec 29 2021

This Hazardous Weather Outlook is for north central Ohio, northeast
Ohio, northwest Ohio and northwest Pennsylvania.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

LEZ061-142>149-162>169-300830-
Ripley to Buffalo NY extending from 5NM off shoreline to US-
Canadian border-Maumee Bay to Reno Beach OH-
Reno Beach to The Islands OH-The Islands to Vermilion OH-
Vermilion to Avon Point OH-Avon Point to Willowick OH-
Willowick to Geneva-on-the Lake OH-Geneva-on-the-Lake to Conneaut OH-
Conneaut OH to Ripley NY-
Detroit River Lt. to Maumee Bay OH to Reno Beach OH beyond 5NM
offshoreline to US-Canadian border-
Reno Beach to The Islands OH beyond 5NM off shoreline to US-
Canadian border-
The Islands to Vermilion OH beyond 5 nm off shoreline to US-
Canadian border-
Vermilion to Avon Point OH beyond 5 nm off shoreline to US-
Canadian border-
Avon Point to Willowick OH beyond 5 nm off shoreline to US-
Canadian border-Willowick to Geneva-on-the-
Lake OH beyond 5NM off shoreline to US-Canadian border-Geneva-on-the-
Lake to Conneaut OH beyond 5 nm off shoreline to US-Canadian border-
Conneaut OH to Ripley NY beyond 5 nm off shoreline to US-
Canadian border-
327 AM EST Wed Dec 29 2021

This Hazardous Weather Outlook is for Lake Erie.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

OHZ003-006>014-018>023-PAZ002-003-300830-
Lucas-Wood-Ottawa-Sandusky-Erie-Lorain-Cuyahoga-Lake-Geauga-
Ashtabula Inland-Seneca-Huron-Medina-Summit-Portage-Trumbull-
Southern Erie-Crawford-
327 AM EST Wed Dec 29 2021

This Hazardous Weather Outlook is for north central Ohio, northeast
Ohio, northwest Ohio and northwest Pennsylvania.

.DAY ONE...Today and tonight.

Patchy areas of dense fog are possible through mid-morning today.
This will locally impact the morning commute. Motorists should use
caution while driving and allow plenty of distance for stopping.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Dec 28, 11:12 PM EST, 5 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE CLEVELAND OH
1112 PM EST TUE DEC 28 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0640 PM     SNOW             2 ESE MONROE CENTER     41.83N  80.53W
12/28/2021  M2.3 INCH        ASHTABULA          OH   TRAINED SPOTTER

            24-HOUR SNOWFALL.

0700 PM     SNOW             2 E EDINBORO            41.87N  80.08W
12/28/2021  M3.1 INCH        ERIE               PA   TRAINED SPOTTER

            12-HOUR SNOWFALL.

&&

EVENT NUMBER CLE2101295 CLE2101296

Griffin

Nearby

Dense Fog Advisories in Ohio, 2021Dense Fog Advisories in Pennsylvania, 2021Every dense fog advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.